Q. I was diagnosed with borderline personality disorder somewhere around 13 years ago. I've been on various medications. Prozac 60mg/day for the last 10 years. From 1987 through 1993 I was hospitalized so many times I nearly lost my job. I've been in therapy nearly weekly since 1989. I've come a long way. My coping skills are improved well enough to not only keep me out of the hospital since 1993, but also keep me relatively stable during episodes of high stress both at work and at home. I think I can make it without the Prozac now. During the time on Prozac I've gained 40 pounds and have a constant struggle with constipation. Last week I stopped taking the Prozac in hopes that I may be able to lose that 40 pounds and get better regularity. Will not taking the Prozac help in that way?

A. I was going to tell you to talk to your doctor about increasing the Prozac to 80 mg/day. We found this dose markedly better than lower dosages. I believe stopping your Prozac is the worse thing you could do. The weight gain could be secondary to Prozac, but that seems to be a small price to pay compared to good health. If your psychiatrist is following you, and told you to taper your Prozac, that is one thing. But, if you are doing this on your own, it is pure folly. BPD is permanent, and will return if your medications are stopped. Period. Try 80 mg/day for at least 6-8 weeks before you give up on the Prozac.